alternatives to lithium without side effects of bloating

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

wjm
New Member


Date Joined Sep 2006
Total Posts : 1
   Posted 9/26/2006 9:37 AM (GMT -7)   
I have been taking lithium for a few weeks now and have bloated so badly that I went from a size 7 to a size 10 practically overnight.  I am on a strict diet and exercise and nothing seems to work.
My mania is very mild and I want to know if anyone knows of any alternatives to lithium that does not have such a high sodium content. 

denipink05
New Member


Date Joined Sep 2006
Total Posts : 16
   Posted 9/26/2006 9:40 AM (GMT -7)   
i gained about 100 lbs on Lithium. i asked to go off it for a number of good reasons but my Doc says NO it is a good drug for you and ALL psych meds put on weight.

i am very active now compared to before. i have lost 30 lbs in about 2 months just from walking so much and watching what i eat.

according to my psych Doc, those that are very active may not gain the weight with Lithium or other psych meds.

good luck:)
"The miracle is not to fly in the air,
or to walk on the water,
but to walk on the earth." <::><

-- Chinese Proverb


CounterClockwise
Veteran Member


Date Joined Jul 2006
Total Posts : 1529
   Posted 9/26/2006 3:01 PM (GMT -7)   

Hi WJM,

Welcome to HW! Hope being here helps you.

Unfortunately weight gain is one of the more common lithium side effects -- and in fact many bipolar meds, although this seems to happen for different reasons. I don't have any personal experience of this, but I did find what looks to be a helpful web article with useful links: http://www.psycheducation.org/hormones/Insulin/weightgain.htm

Is this something you've discussed with your psychiatrist and/or psychologist? That does sound like a big leap in weight over a relatively short period. It's just possible that Depakote would be better for you -- though there are different types of bp that respond better to Dep and lith, and Dep also has its weight gain stories (though you could be one of the lucky ones with this -- probably different thngs triggered from lith).

Good luck and let us know how you go.

Rosie x


********************

People are not like fish: they do not work well battered.

When I'm not in my right mind, my left mind gets pretty crowded...

********************

 
Co-Moderator, Bipolar Forum


memyselfandi
New Member


Date Joined Oct 2006
Total Posts : 10
   Posted 10/4/2006 5:34 PM (GMT -7)   
Lithium is an old tried and true drug.  New alternatives such as Depoke and Lamical are gaining in propularity.  Ask your dr about Lamictal-weight gain is not minimual.  rach

UK Lyme Suffera
Regular Member


Date Joined Oct 2006
Total Posts : 54
   Posted 10/7/2006 3:01 AM (GMT -7)   
WJM,

The BBC just done a two part programe on bi-polar with actor Stephen Fry..
(Whose a untreated suffera) Robbie Williams is another.
It was mensioned that Lithium can make things a lot worse if you try to come off it.
It triggers more episodes for up to two years, than might of happened if one had not taken it.

As to alternatives you need to find what elements you might lack, have you had your hormones checked?

CounterClockwise
Veteran Member


Date Joined Jul 2006
Total Posts : 1529
   Posted 10/7/2006 3:42 AM (GMT -7)   
Oh, I saw that programme. I understood them to be saying that coming off meds cold turkey, or in a rushed way, or inappropriately (i.e. they are still needed to maintain balance in your bp) is what is likely to trigger episodes. This can of course be the case when coming off any long term meds cold turkey (might not trigger bp, but if you have anxiety and you come off meds too quickly the withdrawal can spin oyu right back or to heightened anxiety). I certainly did not understand them to be saying that lithium was the *cause* of this trigger -- rather the absence of the thing that had kept you stable shocks the system and tends to bring back bp more strongly. The advice is always that any weaning off meds should be done with the full engagement and monitoring of your doctor. There did not seem to be any suggestion that not taking meds was the way forward: indeed, the second episode of the programme followed Stephen Fry's journey as he realised that leaving bp untreated as he had been doing had caused him all sorts of problems and showed him looking into getting treatment, which he had come to see as something that was needed.

Bipolar does not simply go away: that is key. It is an illness that needs long term management with meds. Sadly it is also not simply something that can be cured by rebalancing your hormones. It is to do with brain signals and is more complicated than that. I'm not sure what elements Lyme Suffera is thinking of (hormonal), but, while such treatment *may* help, it is never going to be the *solution* and for bp sufferers at least this kind of thing should always be undertaken with guidance from a pdoc. You can't really mess about with bp: the potential damage you can do by simply dropping meds and latching onto something that "might" help (but is not a recognised treatment for bp) is great and should never be undertaken without full consultation with your mental health specialist.

Rosie x
********************

People are not like fish: they do not work well battered.

When I'm not in my right mind, my left mind gets pretty crowded...

********************

 
Co-Moderator, Bipolar Forum


Howlyncat
Elite Member


Date Joined Jan 2005
Total Posts : 24909
   Posted 10/9/2006 12:35 PM (GMT -7)   
Rosie........Great input .......
Sis.
    Contribute today to support Healing Well Forums...Donate @
 
         Don't Comprimise Yourself :you are all you have    
 Never Give up on Yourself ,Your True friends nor your Dignity
   


CounterClockwise
Veteran Member


Date Joined Jul 2006
Total Posts : 1529
   Posted 10/9/2006 1:34 PM (GMT -7)   
Thanks Lovely Lyn -- yeah, I know you understand on this one! :)

Rosie x
********************

People are not like fish: they do not work well battered.

When I'm not in my right mind, my left mind gets pretty crowded...

********************

 
Co-Moderator, Bipolar Forum


Howlyncat
Elite Member


Date Joined Jan 2005
Total Posts : 24909
   Posted 10/16/2006 12:35 PM (GMT -7)   
you betcha sis
Love ya
    Contribute today to support Healing Well Forums...Donate @
 
         Don't Comprimise Yourself :you are all you have    
 Never Give up on Yourself ,Your True friends nor your Dignity
   


Maggie May
New Member


Date Joined Mar 2010
Total Posts : 12
   Posted 3/31/2010 9:55 AM (GMT -7)   
I was diagnosed BP over 25 years ago when I was in my early 30's, and I am now 60!  "Mr. Lithium" and I have been together for over 20 years!  I gained a total of 75 pounds over this time, but I don't contribute it all to the lith.  I think what often happens to all people and not just those suffering from BP is that once a great deal of weight is gained, one becomes depressed about the gain, gives up, and begins a habit of over eating.
 
When I tried to quit Lithium cold turkey, I ended up in the psych ward for two weeks after a suicide attempt . . . I learned my lesson from that.
 
I did manage to cold turkey Zoloft and am now only taking 600 mg of lith a day along with Trazadone to help me sleep.  I decided to do this because I'm having weight loss surgery in June, and they will not do it unless I lose weight before the surgery to prove that I am motivated.
 
Anyone out there ever combined weight loss surgery with Lithium?
Maggie May


Tracker52
New Member


Date Joined Jul 2010
Total Posts : 1
   Posted 7/12/2010 7:38 AM (GMT -7)   
Hi, I've just been diagnosed with BP II, having been previously been diagnosed with depression. My Pdoc has prescribed Lithium and I am in absolute fear of taking it. I am so afraid of gaining tons of weight, which to me, is only going to make me more depressed, so I can't see how this drug can possibly help me. I have already put on about 15-20lbs in the past couple of months because of my depression and my need to comfort myself with food, so gaining more would just about do me in.
Is there any drug out there that can help me without causing weight gain?

tortoise11
Veteran Member


Date Joined Jan 2010
Total Posts : 2896
   Posted 7/13/2010 7:31 AM (GMT -7)   
hi Tracker. I'd go for a second opinion - lithium is not usually the first choice for BPII. I'm assuming you have more problems with depression than mania. Ask if Lamictal is appropriate for you as it helps with depression and doesn't usually cause weight gain.

You are your own advocate and in charge of your own care. Starting reading and researching medication options, their risks, side effects, etc., and then talk with your pdoc about what might be best for you.
Bipolar 1
Borderline Personality Disorder
Post Traumatic Stress Disorder
Panic Disorder

New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 09, 2016 9:57 PM (GMT -7)
There are a total of 2,735,735 posts in 301,325 threads.
View Active Threads


Who's Online
This forum has 151428 registered members. Please welcome our newest member, livefreeinhealth.
271 Guest(s), 8 Registered Member(s) are currently online.  Details
geop, Job_the_Phoenix, TitusNana, joavila92, bdavis, Octorobo, Broncofan18, julymorning


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer